kaberett: Overlaid Mars & Venus symbols, with Swiss Army knife tools at other positions around the central circle. (Default)
kaberett ([personal profile] kaberett) wrote in [community profile] vaginapagina2016-06-13 03:04 pm
Entry tags:

Mirtazapine and recurrent bacterial vaginosis

In case this is useful to other folk: I've been dealing with recurrent vaginosis since autumn 2015, and after lots of back-and-forth with a GUM clinic we've finally come to the conclusion that the most likely culprit is the anti-depressant mirtazapine.

I switched to mirtazapine (from citalopram via sertraline) last summer; after a few months on the new meds regime I started getting issues with recurrent yeast and BV, which had never previously been a problem.

I wear exclusively cotton trousers and underwear; I wash my external labia only with shower gel (and otherwise use plain water if it seems necessary); I more-or-less-simultaneously with the problem starting (but for unrelated reasons) basically stopped having partnered sex (so that was excluded as a cause); all sexual health screens came back clear for everything but yeast and BV. The problem persisted even after (a) I started using aqueous cream instead of shower gels, and (b) started using a vaginal pH-balancing gel once a week (branded balance activ, because it's what the GUM clinic would give me for free).

As I have severe endometriosis and very long periods (I frequently bleed for up to ten days) we initially thought that might be the cause -- protracted bleeding can alter vaginal pH enough to throw things out of balance and allow BV to set in. However, more closely tracking the onset of new episodes of BV showed that that wasn't what was going on.

As best we can tell, the proximate trigger is me using my wheelchair for more than about three hours in a day (that is, if I leave the house for anything other than short shopping trips). However, I've used a wheelchair since 2012 and my usage patterns hadn't changed (and nor had my trousers, cushions, cushion covers, etc), so it's very unlikely the wheelchair use by itself is the cause.

The only lifestyle change I've made that might promote (rather than inhibit) recurrent BV on about the right timescale is switching to mirtazapine; the fact that my symptoms didn't show up until I'd been on it for a few months is consistent with this, because having been on working antidepressants for a couple of months is about how long it takes for me to start leaving the house for longer than brief shopping trips.

The gynae specialist I saw at the GUM clinic today reckons this sounds plausible -- as I don't douche, wash "properly", am not having partnered sex, and wear cotton, that pretty much brings us back to the super broad category "medication" as the most probable culprit, and I did have a meds change in about the right time frame.

I'm intending to change my anti-depressant over the next few weeks; I'll try to remember to update this post to let people know whether the switch makes a difference to me.